Skip to Main Content

INTRODUCTION

Image not available.

HISTORY

Insulin was discovered and named in 1922, although its existence had been previously surmised. Clinicians at Toronto General Hospital successfully achieved glycemic control in a 14-year-old boy with diabetes by injecting him with pancreatic extract, culminating more than 30 years of research.76 In the past 2 decades, insulin has gained increased attention and importance in the management of a spectrum of critical illnesses, including sepsis, heart failure, and cardiovascular drug toxicity. The benefits of insulin go well beyond simple glucose control. In xenobiotic-induced myocardial depression, the use of high-dose insulin (HDI) along with sufficient dextrose can restore normal hemodynamic status.

PHARMACOLOGY

Chemistry and Physiology

To understand the role of insulin specifically for resuscitating patients with cardiac drug toxicity, the altered myocardial physiology that occurs during drug-induced shock is briefly reviewed. The hallmarks of severe β-adrenergic antagonist (BAA) and calcium channel blocker (CCB) toxicity are bradycardia and decreased inotropy that compromise cardiac output and produce cardiogenic shock.17 This is caused by direct β-adrenergic receptor antagonism and calcium channel blockade. In some cases, peripheral vasodilation also occurs, especially in the context of dihydropyridine CCB ingestions.22,75 In addition to direct receptor and ion channel effects, metabolic derangements occur that closely resemble diabetes with hyperglycemia, insulin deficiency, insulin resistance, and acidemia.

In the nonstressed state, the heart primarily catabolizes free fatty acids for its energy needs. On the other hand, the stressed myocardium switches its preferred energy substrate to carbohydrates, as demonstrated in models of both BAA and CCB toxicity.21,42,70 The greater the degree of shock, the greater the carbohydrate demand.43 The liver responds to stress by making more glucose available via glycogenolysis. As a result, blood glucose concentrations increase. Hyperglycemia is noted both in animal models and in human cases of some cardiac drug overdoses; it can be especially evident with CCB toxicity.10,23,45,71 The degree of hyperglycemia can correlate directly with the severity of shock for cases involving verapamil and diltiazem.48 Calcium channel blockers interfere with carbohydrate processing by inhibiting pancreatic insulin release, which is necessary to transport glucose across cell membranes. Insulin release from islet cells requires functioning L-type or voltage-gated calcium channels similar to those found in myocardial and vascular tissue. Calcium channel blockers directly inhibit pancreatic calcium channels (Fig. A21–1).16 In vitro models of verapamil infusion confirm this toxicity; circulating glucose concentrations increase without an associated increase in insulin.43 Calcium channel blockers also create a state of insulin resistance by interfering with glucose transporter 1 (GLUT-1) and phosphatidylinositol 3‐kinase (PI3K) glucose transport (Fig. A21–2).5,50 As a result of diminished circulating insulin and inhibited enzymatic glucose uptake, glucose movement into cells becomes concentration dependent and may not sufficiently support myocardial demand. Calcium channel ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.